Ibuprofen 40 mg/ml drops - oral
Ibuprofen 40 mg/ml drops - oral
Nonsteroidal anti-inflammatory drugs (including ibuprofen) may rarely increase the risk for a heart attack or stroke. This effect can happen at any time while taking this drug but is more likely if you take it for a long time. The risk may be greater in older adults or if you have heart disease or increased risk for heart disease (for example, due to smoking, family history of heart disease, or conditions such as high blood pressure or diabetes). Do not take this drug right before or after heart bypass surgery (CABG).
This drug may rarely cause serious (rarely fatal) bleeding from the stomach or intestines. This effect can occur without warning at any time while taking this drug. Older adults may be at higher risk for this effect.
Stop taking ibuprofen and get medical help right away if you notice any of these rare but serious side effects: stomach/abdominal pain that doesn't go away, black/tarry stools, vomit that looks like coffee grounds, chest/jaw/left arm pain, shortness of breath, unusual sweating, confusion, weakness on one side of the body, trouble speaking, sudden vision changes.
Talk to your doctor or pharmacist about the benefits and risks of taking this drug.
Ibuprofen is used to relieve pain from various conditions such as headache, dental pain, menstrual cramps, muscle aches, or arthritis. It is also used to reduce fever and to relieve minor aches and pain due to the common cold or flu. Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID). It works by blocking your body's production of certain natural substances that cause inflammation. This effect helps to decrease swelling, pain, or fever.
If you are treating a chronic condition such as arthritis, ask your doctor about non-drug treatments and/or using other medications to treat your pain. See also Warning section.
This form of ibuprofen is intended for use by children. Do not give this medication to a child younger than 6 months unless directed by the doctor.
Check the ingredients on the label even if you have used the product before. The manufacturer may have changed the ingredients. Also, products with similar names may contain different ingredients meant for different purposes. Taking the wrong product could harm you.
Read and follow all directions on the product package before using this medication. If you have any questions, ask your doctor or pharmacist.
Take this medication by mouth as directed by your doctor or the package label, usually every 6 to 8 hours as needed. Shake the bottle well before each dose. Carefully measure the dose using the provided dropper/syringe. Do not use a household spoon because you may not get the correct dose. If you have stomach upset while taking this medication, take it with food or milk.
The dosage is based on your medical condition and response to treatment. To reduce your risk of stomach bleeding and other side effects, take this medication at the lowest effective dose for the shortest possible time. Do not increase your dose or take this drug more often than directed by your doctor or the package label.
When ibuprofen is used by children, the dose is based on the child's weight. Read the package directions to find the proper dose for your child's weight. Consult the pharmacist or doctor if you have questions or if you need help choosing a nonprescription product.
If you are using this drug "as needed" (not on a regular schedule), remember that pain medications work best if they are used as the first signs of pain occur. If you wait until the pain has worsened, the medication may not work as well.
If your condition lasts or gets worse, or if you think you may have a serious medical problem, get medical help right away. If you are using the nonprescription product to treat yourself or a child for fever or pain, consult the doctor right away if fever gets worse or lasts more than 3 days, or if pain gets worse or lasts more than 10 days.
See also Warning section.
Upset stomach, nausea, vomiting, headache, diarrhea, constipation, dizziness, or drowsiness may occur. If any of these effects last or get worse, tell your doctor or pharmacist promptly.
If your doctor has directed you to use this medication, remember that your doctor has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.
This medication may raise your blood pressure. Check your blood pressure regularly and tell your doctor if the results are high.
Tell your doctor right away if you have any serious side effects, including:
This drug may rarely cause serious (possibly fatal) liver disease. Get medical help right away if you have any symptoms of liver damage, including:
A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any symptoms of a serious allergic reaction, including:
This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.
In the US -
Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088 or at www.fda.gov/medwatch.
In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.
Before using ibuprofen, tell the doctor or pharmacist if you are allergic to it; or to aspirin or other NSAIDs (such as naproxen, celecoxib); or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.
Before using this medication, tell your doctor or pharmacist your medical history, especially of:
Kidney problems can sometimes occur with the use of NSAID medications, including ibuprofen. Problems are more likely to occur if you are dehydrated, have heart failure or kidney disease, are an older adult, or if you take certain medications (see also Drug Interactions section). Drink plenty of fluids as directed by your doctor to prevent dehydration and tell your doctor right away if you have a change in the amount of urine.
This drug may make you dizzy or drowsy. Alcohol or marijuana (cannabis) can make you more dizzy or drowsy. Do not drive, use machinery, or do anything that needs alertness until you can do it safely. Talk to your doctor if you are using marijuana (cannabis).
This medicine may cause stomach bleeding. Daily use of alcohol and tobacco, especially when combined with this medicine, may increase your risk for stomach bleeding. Limit alcohol and stop smoking. Consult your doctor or pharmacist for more information.
This medication may make you more sensitive to the sun. Limit your time in the sun. Avoid tanning booths and sunlamps. Use sunscreen and wear protective clothing when outdoors. Tell your doctor right away if you get sunburned or have skin blisters/redness.
This product may contain sugar and/or aspartame. Caution is advised if you have diabetes, phenylketonuria (PKU), or any other condition that requires you to limit/avoid these substances in your diet. Ask your doctor or pharmacist about using this product safely.
Before having surgery, tell your doctor or dentist about all the products you use (including prescription drugs, nonprescription drugs, and herbal products).
Older adults may be at greater risk for stomach/intestinal bleeding, kidney problems, heart attack, and stroke while using this drug.
Before using this medication, women of childbearing age should talk with their doctor(s) about the benefits and risks. Tell your doctor if you are pregnant or if you plan to become pregnant. This medication may harm an unborn baby and cause problems with normal labor/delivery. It is not recommended for use in pregnancy from 20 weeks until delivery. If your doctor decides that you need to use this medication between 20 and 30 weeks of pregnancy, you should use the lowest effective dose for the shortest possible time. You should not use this medication after 30 weeks of pregnancy.
This medication passes into breast milk, but is unlikely to harm a nursing infant. Consult your doctor before breast-feeding.
Drug interactions may change how your medications work or increase your risk for serious side effects. This document does not contain all possible drug interactions. Keep a list of all the products you use (including prescription/nonprescription drugs and herbal products) and share it with your doctor and pharmacist. Do not start, stop, or change the dosage of any medicines without your doctor's approval.
Some products that may interact with this drug include:
This medication may increase the risk of bleeding when taken with other drugs that also may cause bleeding. Examples include anti-platelet drugs such as clopidogrel, "blood thinners" such as dabigatran/enoxaparin/warfarin, among others.
Check all prescription and nonprescription medicine labels carefully since many medications contain pain relievers/fever reducers (including aspirin, NSAIDs such as celecoxib, ketorolac, or naproxen). These drugs are similar to ibuprofen and may increase your risk of side effects if taken together. However, if your doctor has directed you to take low-dose aspirin for heart attack or stroke prevention (usually 81-162 milligrams a day), you should continue taking the aspirin unless your doctor instructs you otherwise. Daily use of ibuprofen may decrease aspirin's ability to prevent heart attack/stroke. Talk to your doctor about using a different medication (such as acetaminophen) to treat pain/fever. If you must take ibuprofen, talk to your doctor about taking immediate-release aspirin (not enteric-coated/EC) while taking ibuprofen. Take ibuprofen at least 8 hours before or at least 2 hours after your aspirin dose. Do not increase your daily dose of aspirin or change the way you take aspirin/other medications without your doctor's approval.
If someone has overdosed and has serious symptoms such as passing out or trouble breathing, call 911. Otherwise, call a poison control center right away. US residents can call their local poison control center at 1-800-222-1222. Canada residents can call a provincial poison control center. Symptoms of overdose may include: severe stomach pain, trouble breathing, extreme drowsiness.
Lab and/or medical tests (such as blood pressure, kidney function) may be done while you are taking this medication. Keep all medical and lab appointments. Consult your doctor for more details.
If you are using this drug on a regular schedule (not just "as needed") and you miss a dose, take it as soon as you remember. If it is near the time of the next dose, skip the missed dose. Take your next dose at the regular time. Do not double the dose to catch up.
Store at room temperature away from light and moisture. Do not store in the bathroom. Keep all medications away from children and pets.
Do not flush medications down the toilet or pour them into a drain unless instructed to do so. Properly discard this product when it is expired or no longer needed. Consult your pharmacist or local waste disposal company.
HOW TO USE THIS INFORMATION: This is a summary and does NOT have all possible information about this product. This information does not assure that this product is safe, effective, or appropriate for you. This information is not individual medical advice and does not substitute for the advice of your health care professional. Always ask your health care professional for complete information about this product and your specific health needs.
Information last revised December 2022.
Copyright(c) 2023 First Databank, Inc.
Selected from NATIONAL DRUG DATA FILE (NDDF) data included with permission and copyrighted by First Databank, Inc., 2019. This copyrighted material has been downloaded from a licensed data provider.
The above information is intended to supplement, not substitute for, the expertise and judgment of your health care professional. You should consult your health care professional before taking any drug, changing your diet, or commencing or discontinuing any course of treatment.